My Dog Ate Tums – Should I Be Worried?

Regardless of how good and conscientious a pet parent you are, there will be times when your pet gets into something they shouldn’t.

Sometimes it’s something that you need to worry about and other times it’s something that you don’t. What happens if it’s something like Tums? The reality is that Tums is not very dangerous to dogs and is even sometimes recommended by vets.

You know that you eat Tums when you aren’t feeling well. But why does Tums work? Tums is primarily calcium carbonate, which is processed from limestone. In other words, it’s a type of mineral which is fairly inert. But when it comes to things that dogs might eat, it isn’t only the active ingredient that you need to concern yourself with. You also need to worry about the inactive ingredients. 

What Happens if a Dog Eats Tums?

Here’s the good news. Usually, nothing at all.

In fact, some people intentionally give dogs Tums to settle their stomachs after indigestion, though they should only do so on the advice of a veterinarian (and only with name brand Tums). Tums isn’t a great treatment for dogs (because there are better treatments specifically for dogs), but in a pinch, it will help. It can aid with heartburn, diarrhea, and other stomach issues.

For dogs, dosage is very different than for people. For instance, dogs take a lot more Benadryl per pound than a person does. So, you shouldn’t figure out the proper Tums dose for your pet without the help of a vet. Small dogs might need about 1250 mg of Tums whereas very large dogs might need closer to 10 grams. And Tums usually shouldn’t be administered regularly; it’s for incidental issues.

A danger with Tums is that you might be using Tums to mask issues that need to be addressed. If your dog is frequently in gastric distress, it could be symptomatic of another, more serious issue that has to be dealt with by a vet. But if it’s just used incidentally because your pet is having an upset stomach, it should be fine.

When Should You Call the Vet?

So, what if a dog eats an entire bottle of Tums? At a certain point, anything becomes dangerous, including water. There are certain signs that your dog could have an adverse reaction to Tums or that your dog may have eaten too many:

  • Vomiting or diarrhea. These are the classic signs that your dog has eaten something dangerous. If your dog’s body is trying to expel what it has eaten, you should take your dog to the vet. Your dog may have eaten other things along with the Tums, could be allergic to the Tums, or may have eaten too much. Even if the Tums itself isn’t dangerous, the vomiting and diarrhea can be, as they can lead to dehydration.
  • Red eyes or scratching. This could indicate some type of allergy. You may need to call your vet. You can also (with your vet’s direction) administer Benadryl per your vet’s orders if the allergic reaction is very slight, but regardless you should keep an eye on it and take your pet to the vet if it gets worse.
  • Drooling or coughing. This could indicate that there’s something still lodged in your dog’s throat or that your dog is experiencing some sort of reaction to the Tums. In general, heavy drooling is a bad sign, because it indicates that your dog is having a chemical reaction to something that it has eaten.
  • Constipation. If your dog eats far too many Tums, it’s possible that it will become constipated or blocked. Though constipation can occur from time to time, it can also be very dangerous. Luckily, your vet can prescribe a stool softener.
  • Lethargy. When an animal is lethargic after eating something strange, it can mean a lot of things — including organ damage or organ failure. Lethargy is always dangerous, especially if an animal’s gums look blue or pale, or its eyes don’t focus.
  • Seizures. Of course, if your dog has seizures you should always take it to the vet immediately, even if the seizure immediately resolves. Seizures can happen for a lot of reasons, even just an imbalance in electrolytes. But seizures themselves can cause damage, which is why a dog should be seen by a professional quickly.

And if your dog eats multiple bottles of anything, you should get your dog to the vet. Something like Tums might not be inherently dangerous to your dog, but it could cause a blockage, especially if the pills were eaten whole. While there may not be chemical issues, there can always be physical issues with things a dog eats. For instance, if your dog literally eats a bottle of Tums, the bottle itself could be more dangerous than the Tums.

When Will Tums Hurt a Dog?

Tums is more dangerous to dogs if eaten in large quantities because large quantities of anything can be dangerous. Tums can also be more dangerous to dogs who have already experienced organ damage or organ failure because it’s harder for dogs to process things that they digest in this situation. If your dog is on other medications, Tums might interfere with those medications, which could additionally be dangerous. 

If an off-brand Tums contains “xylitol,” an artificial sweetener, it could also be dangerous. Dog owners should never have anything with this sweetener in their home because it’s highly toxic to dogs and can cause seizures.

It’s important to remember that pretty much anything can be dangerous to certain dogs. Depending on the dog, they may have an allergy or a sensitivity to Tums. 

What Should You Do If Your Dog Eats Tums?

Directly after you catch your dog eating something bad, you should do a few things. First, make sure that your dog is away from what it was eating; you don’t want it popping a few more Tums that it finds on the floor while you try to figure out what to do.

Second, if you’re very concerned, you can give your dog “activated charcoal.” Having an amount of activated charcoal for pet usage around your home can help if you have a particularly adventurous pup. Your vet can sell you the syringe. While many people feed their dogs hydrogen peroxide to get them to throw up, you should get a vet’s advice before trying it; it can cause more harm than good.

Third, you should provide your pup with water. A lot of things may not hurt your dog but may still dehydrate it and dehydration can be dangerous, too.

As mentioned, Tums can be given to dogs who are experiencing upset stomachs or indigestion. But it’s really not very useful to dogs. Dogs have a faster digestive tract than people do, which means by the time the Tums starts working, it’s usually already been expelled from their system. It’s better to call a vet and get something prescribed to a dog than give them Tums.

That being said, if your dog has a passing upset stomach and the only thing you have is Tums, it can be administered to your dog in the right vet recommended dosage. It may alleviate some of the pain and pressure, though it’s not likely to do a lot. 

FAQs

  1. My dog ate Tums and is drinking a lot of water, do they need to go to the vet? Many dogs will drink water after consuming a chalky substance like Tums, so this isn’t unusual, but you should still watch your pup.
  2. My dog ate a bottle of Tums and is throwing up, should they go to the vet? Any time a dog starts throwing up, you should call your vet. It could be that your dog just got some of it stuck in their throat, but it could also be a more serious reaction.
  3. How long after eating a bottle of Tums could my dog react? You should watch your dog for at least a few hours after eating Tums, but because dog digestion is so fast, you probably don’t need to watch any longer.
  4. How can I find out if my dog is sick from eating Tums? Call your 24/7 animal poison control line or your local emergency vet. They should be able to tell you what signs to look for in your dog.
  5. Should I give my dog Tums? Usually, it’s better to call your vet and follow their recommendations than just give them Tums.

Tums is very unlikely to have any significant effect on your pet. It’s a mostly harmless chemical. The reason it helps you is that it absorbs stomach acids. But that doesn’t mean that your pet couldn’t experience injury if they eat a lot of Tums or if they’ve eaten something else at the same time. There could also be store-brand or off-brand Tums that contain more dangerous ingredients, such as artificial sweeteners that are dangerous to dogs.

When in doubt. you should always err on the side of caution and call your vet. An emergency vet will be able to tell you whether the issue is serious enough to bring your pet in. Most likely, they will ask you to observe your pet for any changes in behavior. If your pet starts to act lethargic or starts to drool uncontrollably (or any other dramatic signs), then you should take your pet to the emergency vet as soon as possible.

Leave a Comment